Hail, Martinsville (C)
- When
- April 22, 5:40 PM EST
- Where
- Martinsville (C) County, Martinsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.683, -79.867
Isolatated severe storms occurred over southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolatated severe storms occurred over southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 4:25 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT FRI APR 22 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... UPDATE ALRDY SENT TO REMOVE PARTS OF THE SVR WATCH MAINLY FROM THE BLUE RIDGE W AND OVER THE NE WHERE INSTAB LACKING UNDER COOL POOL. WILL LEAVE WATCH IN THE S/SE CORNER OF THE CWA WHERE LIS TRYING TO RECOVER S OF WARM FRONT. OTRW FEW ADDED CHANGES FOR NOW. UPDATED ZFPRNK ALRDY OUT. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SPS WILL BE ISSUED TO COVER UPSLOPE SNOW/ACCUMULATIONS AND COLD. A COOL SPELL AHEAD IN THE EXTENDED PERIOD FOR EAST COAST. COLD FRONT WILL TRAVEL OFF THE COAST BY SATURDAY EVENING...USHERING MUCH COLDER AIR INTO THE REGION. 850MB TEMPERATURES FALL BELOW 0C SATURDAY EVENING AND THE COLD AIR FILTER EASTWARD ACROSS CWA BY SUNDAY MORNING. UPSLOPE FLOW KICKS IN ACROSS WESTERN MOUNTAINS JUST IN TIME TO MEET UP WITH COLD AIRMASS SATURDAY NIGHT TO MENTION SNOW. INITIAL SNOWS WILL PROBABLY MELT ON CONTACT SATURDAY NIGHT SINCE GROUND TEMPS SHOULD BE RATHER WARM. COLD CORE PRECIP AND INSTABILITY EXPECTED TO LAST INTO MONDAY MORNING. RAISED SNOW TOTALS ALONG THE WESTERN SLOPES WITH GREENBRIER COUNTY HAVING HIGHEST. INCREASED CLOUD COVER IN THE WEST ON TUESDAY. COOLED HIGH TEMPERATURES ON WEDNESDAY AND THURSDAY. WITH FRONTAL BOUNDARY DROPPING SOUTH ON FRIDAY EXPECT WESTERLY FLOW TO HINDER SOUTH PROGRESS. SO AS RESULT KEPT LIMITED CHANCE OF SHOWERS ON FRIDAY ONLY TO THE NORTHWEST PORTION OF CWA. && .AVIATION... PREFRONTAL LINE OF TSTMS IS JUST ABOUT TO BLF AT THIS TIME..AND WILL MOST LIKELY AFFECT LWB 19 TO 20Z TIME FRAME. WEDGE WITH LOW CLOUDS HAS HELD INTO ROA/DAN/LYH ALL DAY SO FAR...BUT SATELLITE SHOWS IT ERODING FAST NOW. I TOOK DAN TO VFR BY 18Z ISSUANCE...AND ROA SHORTLY AFTERWARDS. LYH WILL PROBABLY HOLD ONTO AT LEAST MVFR TIL 22 OR 23Z. MAIN CHANGE TO OVERNIGHT FCST WAS TO SHORTEN THE TIME PERIOD OF CONVECTION WITH THIS FIRST LINE OF TSTMS. A SECOND LINE OF STORMS IS STILL EXPECTED OVERNIGHT...BUT WOULD PROBABLY FIZZLE BEFORE REACHING ROA/LYH/DAN...SO I ONLY INCLUDED THEM IN THE BLF AND LWB FORECAST. STRONGER WINDS SATURDAY BEHIND THE FRONT...BUT THE STRONGEST COLD ADVECTION AND WINDS WILL BE IN THE AFTERNOON AND EVENING- PAST THE 24 HR TAF PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 622 AM EDT FRI APR 22 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 622 AM EDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSEASONABLY COLD WEATHER IS EXPECTED THIS WEEKEND WITH SUB- FREEZING TEMPERATURES POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL RAINELLE 37.97N 80.78W
04/22/2005 0.75 INCH GREENBRIER WV PUBLIC
&&
SKEIGHTOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI APR 22 2005 NCZ001>006-018>020-VAZ010>020-022>023-032>034-043>044-058-230000- ASHE NC-ALLEGHANY NC-SURRY NC-STOKES NC-ROCKINGHAM NC-CASWELL NC- WATAUGA NC-WILKES NC-YADKIN NC-BLAND VA-GILES VA-WYTHE VA- PULASKI VA-MONTGOMERY VA-GRAYSON VA-CARROLL VA-FLOYD VA-CRAIG VA- ALLEGHANY VA-BATH VA-ROANOKE VA-BOTETOURT VA-PATRICK VA- FRANKLIN VA-BEDFORD VA-HENRY VA-PITTSYLVANIA VA-HALIFAX VA- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 189 IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES IN NORTH CENTRAL NORTH CAROLINA CASWELL ROCKINGHAM STOKES SURRY IN NORTHWEST NORTH CAROLINA ALLEGHANY ASHE WATAUGA WILKES YADKIN IN VIRGINIA THIS WATCH INCLUDES 19 COUNTIES IN SOUTH CENTRAL VIRGINIA BEDFORD HALIFAX HENRY PITTSYLVANIA IN SOUTHWEST VIRGINIA BLAND CARROLL CRAIG FLOYD GILES GRAYSON MONTGOMERY PATRICK PULASKI WYTHE IN WEST CENTRAL VIRGINIA ALLEGHANY BATH BOTETOURT FRANKLIN ROANOKE IN VIRGINIA THIS WATCH INCLUDES 8 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA BEDFORD DANVILLE MARTINSVILLE IN SOUTHWEST VIRGINIA GALAX RADFORD IN WEST CENTRAL VIRGINIA COVINGTON ROANOKE SALEM 06
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 3 W RENICK 37.98N 80.42W
04/22/2005 0.75 INCH GREENBRIER WV TRAINED SPOTTER
&&
SKEIGHTOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 303 PM EDT FRI APR 22 2005 ...A RETURN TO WINTRY WEATHER SATURDAY NIGHT AND SUNDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY MORNING. UNSEASONABLY COLD AIR WILL MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA BEHIND THIS FRONT SATURDAY NIGHT. THIS WILL GENERATE SNOW MAINLY IN THE WESTERN SLOPES AREAS SATURDAY NIGHT INTO SUNDAY...AND BELOW FREEZING TEMPERATURES ACROSS THE MOUNTAIN REGION SATURDAY NIGHT. NCZ001-018-VAZ007-009-010-015-WVZ042-043-045- 230900-ASHE-BLAND-GRAYSON-GREENBRIER-MERCER-SMYTH-SUMMERS-TAZEWELL- WATAUGA- 303 PM EDT FRI APR 22 2005 RAIN SHOWERS WILL MIX WITH AND CHANGE OVER TO SNOW SATURDAY EVENING. SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING. THE SNOW WILL LIKELY MIX WITH OR CHANGE BACK TO RAIN SHOWERS BEFORE ENDING SUNDAY AFTERNOON OR EVENING. THE SNOW SHOWERS MAY CONTINUE INTO SUNDAY NIGHT IN WESTERN GREENBRIER COUNTY. SNOWFALL ACCUMULATIONS IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...NORTHWARD INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA WILL RANGE FROM 1 TO 4 INCHES...WITH THE HEAVIEST IN THE HIGH ELEVATIONS. ACCUMULATIONS IN WESTERN SLOPES AREAS OF SOUTHEAST WEST VIRGINIA WILL RANGE FROM 2 TO 6 INCHES... WITH THE HEAVIEST SNOW IN THE HIGH ELEVATIONS FROM MATOAKA... NORTHWARD THROUGH THE FLAT TOP...MEADOW CREEK...RUPERT...QUINWOOD AND RICHWOOD AREAS. IN ADDITION...TEMPERATURES WILL DROP INTO THE 20S MOST LOCATIONS BY DAYBREAK SUNDAY. NCZ002-VAZ011>014-016>020-WVZ044-230900- ALLEGHANY NC-ALLEGHANY VA-BATH-CARROLL-CRAIG-FLOYD-GILES-MONROE- MONTGOMERY-PULASKI-WYTHE- 303 PM EDT FRI APR 22 2005 UNSEASONABLY COLD AIR WILL MOVE INTO THE AREA ON BRISK WEST WINDS SATURDAY NIGHT. THERE IS A CHANCE OF SNOW SHOWERS LATE SATURDAY NIGHT INTO SUNDAY MORNING ACROSS THE AREA FROM SPARTA...NORTHWARD INTO THE NEW RIVER VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA. LITTLE OR NO ACCUMULATION IS EXPECTED. ELEVATIONS ABOVE 3000 FEET MAY SEE UP TO AN INCH OF SNOW BY SUNDAY MORNING. TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE AREA...INTO THE UPPER 20S TO LOWER 30S. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT FRI APR 22 2005 NCZ001-002-018-019-VAZ010>020-022-023-034-222315- ASHE-ALLEGHANY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- BEDFORD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... BEDFORD 504 PM EDT FRI APR 22 2005 THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 189 FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS CANCELS 4 COUNTIES IN NORTHWEST NORTH CAROLINA ALLEGHANY ASHE WATAUGA WILKES IN VIRGINIA THIS CANCELS 14 COUNTIES IN SOUTH CENTRAL VIRGINIA BEDFORD IN SOUTHWEST VIRGINIA BLAND CARROLL CRAIG FLOYD GILES GRAYSON MONTGOMERY PULASKI WYTHE IN WEST CENTRAL VIRGINIA ALLEGHANY BATH BOTETOURT ROANOKE IN VIRGINIA THIS CANCELS 6 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA BEDFORD IN SOUTHWEST VIRGINIA GALAX RADFORD IN WEST CENTRAL VIRGINIA COVINGTON ROANOKE SALEM NCZ003>006-020-VAZ032-033-043-044-058-222315- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON 504 PM EDT FRI APR 22 2005 SEVERE THUNDERSTORM WATCH NUMBER 189 REMAINS VALID UNTIL 8 PM EDT FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS WATCH INCLUDES 5 COUNTIES IN NORTH CENTRAL NORTH CAROLINA CASWELL ROCKINGHAM STOKES SURRY IN NORTHWEST NORTH CAROLINA YADKIN IN VIRGINIA THIS WATCH INCLUDES 5 COUNTIES IN SOUTH CENTRAL VIRGINIA HALIFAX HENRY PITTSYLVANIA IN SOUTHWEST VIRGINIA PATRICK IN WEST CENTRAL VIRGINIA FRANKLIN IN VIRGINIA THIS WATCH INCLUDES 2 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA DANVILLE MARTINSVILLE
The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448488, 5448489.